Wyoming, 2018Winter Storm and High Wind in Wyoming, December 29 to 31, 2018
December 29 to 31, 2018 · NWS RIW · 6 events in 6 counties and zones
A Pacific weather system moved across western and central Wyoming and brought locally heavy snow and high winds. In the western mountains, the heaviest snow fell in the Tetons where 20 inches of new snow fell at Grand Targhee.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific weather system moved across western and central Wyoming and brought locally heavy snow and high winds. In the western mountains, the heaviest snow fell in the Tetons where 20 inches of new snow fell at Grand Targhee. The heaviest snow in the lower elevations occurred at Alpine where 10 inches of snow fell. In areas East of the Divide, the heaviest snow fell near Thermopolis where up to a foot of snow fell. Elsewhere, snowfall was lighter. However, in some areas snow combined with wind gusts over 50 mph the bring near zero visibility. The caused the closure of roads in Johnson County for several hours. Other roads were closed in portions of Natrona, Hot Springs and Fremont Counties. Strong winds also occurred ahead of the system in the Cody Foothills, where a wind gust of 81 mph occurred the south of Clark. The winds extended into Cody itself where the Cody airport had a wind gust to 58 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 29, 10:22 AM MST, 1 hour 24 minutes earlier.
Area forecast discussion, Dec 29, 10:22 AM MST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1022 AM MST Sat Dec 29 2018
.SHORT TERM...Today through Monday night
Given the multiple hazards and different effects, we will split
the discussion between West and East of the Divide today.
West of the Divide...The main concern here is snow. There will be a
bit of isentropic lift in the area today so mainly light snow will
be ongoing in many areas although amounts should remain relatively
light through this evening. Heavier snow will begin later tonight,
especially after around 3 am or so as the cold front and trough
axis swing through. This will have a major assist with some upper
level dynamics in the form of a left front / rear rear quadrant jet
couplet moving through the area. Most of the models are in decent
agreement in having the heaviest and steadiest snow between around 3
am to early afternoon on Sunday when 1 inch an hour snowfall rates
will be possible. Lighter snow will continue after that through the
rest of the afternoon and into the night as well. With 700 millibar
winds approaching 45 knots, winds will be quite strong at times,
especially across the exposed areas. With the cold temperatures and
rather powdery consistency of the snow, there will be a decent
amount of blowing and drifting snow possible in some areas as well.
As for the million dollar question, what about the highlights. For
the most part, most amounts look to remain in the advisory range.
The exception would be across the Tetons where there could be some
warning level amounts. Most of these would probably be above pass
level though. Since there is still time, we will let the day shift
make the final call on any highlights. High pressure then builds in
for Monday with a gradually clearing sky. There is a good chance
inversions could set up in the deeper valleys Monday with the fresh
snowfall and Monday could get very cold, possibly the coldest night
of the year by Monday night.
East of the Divide...We have a plethora of concerns here. In a few
areas, the fog monster has crawled out of this lair early this
morning. However, this fog in patchy with a capital P. For now, we
will leave it out of the forecast since a lot may be gone by
daybreak.
We will start with wind. All the models indicate some 50 to 60
knot 700 millibar winds in the lee of the Absarokas tonight with a
bit of a mountain top inversion. With the good chance of high
winds, especially in the vicinity of Clark, we will hoist a high
wind watch starting this evening. It could also turn quite
blustery in areas like Sweetwater County and from the Red Desert
through Casper. In these areas though, either 700 millibar winds
are not strong enough or from the wrong direction for any wind
highlights. There could be a high wind gust at the high altitude
RAWS sites like Camp Creek, but since this would only effect deer
this time of year, impacts would be close to zero. There could
also be some rather strong winds in areas favored by northwest
flow and strong cold advection on Sunday, areas like northern
Johnson County and the Wind River Basin. At this time, it looks to
fall short of high wind though. It will have some effects with
the snow as well, more on that in the snow section. Strong winds
should end by Monday with mainly light winds that day.
The next concern is snow. There could be some light snow in northern
areas today. Models are showing some weak lift across the northern
Big Horn Basin and the Bighorn mountains this afternoon and early
this evening. Moisture is lacking though so any accumulations would
be fairly light. We added some slight to chance POPs in that area as
a result. This should end by this evening. Most of the tonight
should be largely dry as well.
Snow will then spread from north to south starting Sunday morning.
There are some concerns here though. The models do have some
differences. The European model is by far the wettest model with a
weak 500 millibar low moving over the northern portions of the
state. The NAM and GFS are much drier but even they disagree a bit
on the exact placement of the heaviest snow. All models do favor
eastern portions of the area though. The European does tend have a
wet bias though. We still have time to decide on any upgrades for
highlights though. The watch looks good for the areas with the most
impacts though, since snow and the aforementioned strong wind may
cause some problems. The heaviest snow looks to fall Sunday night,
especially during the evening hours. The European is also slower,
lingering steadier snow through the day while the other models have
only flurries. For now, we made only minor changes to continuity
with the uncertainty since we still have time to decide here.
The third concern is cold temperatures, possibly the coldest of the
year. There are some uncertainties here as well. Mainly, how much
snow will fall. If the American models are correct, there may not be
a lot of fresh snow and this could limit albedo somewhat. However,
they do have a clearing sky and this could help with the cooling and
the fresh cold air mass. The European also lingers clouds longer
though. Nevertheless, we could be looking at the coldest night of
the winter so far for many areas on New Year's Eve.
.LONG TERM...Tuesday through Saturday
After a very active short term, the long term looks to be relatively
quiet with a warming trend as the northerly flow on Tuesday becomes
westerly by Thursday/Friday. The biggest challenge in the long-term
will be how quickly the trapped basins/valleys warm up after the
coldest air of this winter settles into the Cowboy State Monday.
Will undercut guidance a bit in typical trapped basin/valleys, but
closer to guidance in the mountains and well-mixed areas in typical
wind corridors. Also the models are hinting at some strong gap
flow developing in the Cody Foothills Wednesday night into
Thursday morning as a strong temperature gradient sets up from the
Yellowstone Plateau into the Cody Foothills. The next decent
chance of precipitation looks to hold off until next weekend with
a potential Pacific trough pulling into the West. Will keep
Saturday dry for now, as models vary in timing/track of trough,
and most guidance does not spread precipitation into the area
until next Saturday night/Sunday.
&&
.AVIATION...18Z Issuance
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminal
VFR conditions will prevail through 06z Sunday. Surface west to
southwest winds of 30-40 knots vicinity KCPR-KRKS through the day
today, decreasing slightly after 00Z Sunday. Local MVFR ceilings
in light snow or flurries may develop across the eastern Big Horn
Basin Saturday afternoon, mainly vicinity and east of a KPOY-KGEY
line, with partial mountain obscurations over the Bighorn Range.
Ceilings should improve in this area Saturday evening. Ridgetop
west wind have already increased this morning, with low level wind
shear along the east slopes of the Continental Divide, vicinity
KCOD- KDUB. This will continue tonight into Sunday, as these winds
increase further south toward KLND.
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals
Areas of MVFR light snow and mountain obscurations will continue
vicinity and and north of a KAFO-KDUB line. To the south, the
main hazard will be increasing west wind along the Interstate 80
corridor and KRKS with surface west wind 20-30 kts prevailing in
the afternoon.
Snow and areas of LLWS will increase across the west 06z-12z Sunday
ahead of an approaching cold front. Widespread MVFR conditions,
areas of IFR ceilings are expected vicinity and north of a KEMM-KPNA
line by 12z Sunday.
&&
.FIRE WEATHER...
A weather system will bring light snow to western Wyoming today with
steadier and heavy snow moving in tonight, especially after
midnight. Other then some possible light snow across the northern Big
Horn Basin, expect mainly dry conditions East of the Divide today.
Strong winds will develop in the lee of the Absarokas and from Rock
Springs through Casper today. Mixing and smoke dispersal will be
generally poor.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Sunday evening through late Sunday night
for WYZ015-018>020-022-030.
Winter Storm Watch from late tonight through Sunday evening for
WYZ001-002-012-013-023-024.
Winter Storm Watch from Sunday afternoon through Sunday evening
for WYZ010-011.
High Wind Watch from 6 PM MST this evening through Sunday
morning for WYZ003.
Winter Storm Watch from Sunday morning through Sunday evening
for WYZ014-025.
Winter Storm Watch from Sunday morning through Sunday evening
for WYZ008-009.
&&
SHORT TERM...Hattings
LONG TERM...Murrell
AVIATION...LaVoie
FIRE WEATHER...Hattings
Hazardous weather outlook, Dec 29, 1:42 AM MST, 10 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
142 AM MST Sat Dec 29 2018
WYZ001>020-022>030-301300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
142 AM MST Sat Dec 29 2018
...Winter Storm Watches in Effect late Saturday night into Sunday
Night Across Portions of West and Central Wyoming...
...High Wind Watch in effect for the Cody Foothills tonight...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Significant snow expected to develop in Western Wyoming tonight.
Strong to high wind is possible in the Cody Foothills tonight
into Sunday morning. Windy from Rock Springs to Casper.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday and Sunday night...Snow and gusty north wind developing
across the area with some significant accumulation.
Tuesday...Potentially the coldest air of the season moving into
the area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
TEAM RIVERTON
In the hours before
Special weather statement, Dec 29, 6:05 AM MST, 5 hours 41 minutes before
Special Weather Statement
National Weather Service Riverton WY
605 AM MST Sat Dec 29 2018
WYZ026-292200-
Upper Green River Basin-
Including the cities of La Barge, Big Piney, and Farson
605 AM MST Sat Dec 29 2018
...Snow and Strong Wind on Sunday...
A cold front will move across the Upper Green River Basin on
Sunday bringing light snow and strong northwest wind.
* WHAT...Snow and Blowing Snow. Snow totals of 1 to 2 inches
around and north of Daniel with an inch or less south of Daniel.
Northwest wind 20 to 30 mph Sunday afternoon causing blowing
snow.
* WHERE...The Upper Green River Basin.
* WHEN...Sunday.
* ADDITIONAL DETAILS...Snowfall and blowing snow will reduce
visibility and create slick, snow covered, or icy roads on
Sunday.
WYZ019-020-292200-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
605 AM MST Sat Dec 29 2018
...Strong Southwest Wind this Afternoon through Sunday Morning...
Southwest winds will intensify ahead of an approaching cold front.
* WHAT...Southwest wind 25 to 35 mph with gusts over 50 mph.
Stronger gusts are possible along Wyoming Boulevard on the
south side of Casper.
* WHERE...The lower elevations of Natrona County including the
Casper area and along Highways 287 and 220 from Beaver Rim to
the Rattlesnake Range.
* WHEN...Saturday afternoon through Sunday morning. The strongest
gusts are expected along Wyoming Boulevard on the south side of
Casper on Sunday morning.
* ADDITIONAL DETAILS...Strong wind gusts will pose a blow-over
risk to lightweight high-profile vehicles.
WYZ028-029-292200-
Rock Springs and Green River-Flaming Gorge-
Including the cities of Rock Springs and Green River
605 AM MST Sat Dec 29 2018
...Snow and Strong Wind on Sunday and Sunday Night...
A cold front will move across Sweetwater County on Sunday
bringing light snow and strong west wind.
* WHAT...Snow, strong wind, and areas of blowing snow. Snow
totals on Sunday will be light with around an inch or less. West
wind at 20 to 30 mph with gusts near 40 mph.
* WHERE...Western Sweetwater County.
* WHEN...Sunday and Sunday Night.
* ADDITIONAL DETAILS...Snowfall and blowing snow will reduce
visibility and create slick, snow covered, or icy roads on
Sunday and Sunday night. Strong wind gusts may pose a blowover
risk to lightweight high-profile vehicles.
WYZ003-007-292200-
Cody Foothills-Owl Creek and Bridger Mountains-
Including the cities of Cody and Meeteetse
605 AM MST Sat Dec 29 2018
...Strong West Wind this Afternoon through Sunday Morning...
West winds will intensify ahead of an approaching cold front.
* WHAT...West wind wind 25 to 35 mph with gusts over 50 mph.
Stronger gusts are possible around Clark and along Highway 120
south of Cody.
* WHERE...The Cody Foothills and Owl Creek Mountains.
* WHEN...Saturday afternoon through Sunday morning. The strongest
gusts are expected between 8 pm Saturday and 8 am Sunday.
* ADDITIONAL DETAILS...Strong wind gusts will pose a blow-over
risk to lightweight high-profile vehicles.
WYZ017-292200-
Wind River Basin-
Including the cities of Riverton and Shoshoni
605 AM MST Sat Dec 29 2018
...Snow and Blowing Snow Sunday Afternoon and Sunday Night...
A cold front will move across the Wind River Basin on Sunday
afternoon bringing snow and blustery north wind.
* WHAT...Snow and Blowing Snow. Snow totals of 1 to 3 inches.
North wind 15 to 25 mph and gusty.
* WHERE...The Wind River Basin.
* WHEN...Sunday afternoon and Sunday night.
* ADDITIONAL DETAILS...Snowfall and blowing snow will reduce
visibility and create slick, snow covered, or icy roads on
Sunday afternoon and night.
WYZ004>006-292200-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-
Including the cities of Powell, Lovell, Greybull, Shell,
Thermopolis, and Worland
605 AM MST Sat Dec 29 2018
...Snow and Blowing Snow Sunday Afternoon and Sunday Night...
A cold front will move across the Big Horn Basin on Sunday
afternoon bringing snow and blustery north wind.
* WHAT...Snow and Blowing Snow. Snow totals of 1 to 3 inches.
North wind 20 to 30 mph and gusty.
* WHERE...The Big Horn Basin.
* WHEN...Sunday afternoon and Sunday night.
* ADDITIONAL DETAILS...Snowfall and blowing snow will reduce
visibility and create slick, snow covered, or icy roads on
Sunday afternoon and night.
TEAM RIVERTON/21
Special weather statement, Dec 29, 6:07 AM MST, 5 hours 39 minutes before
Special Weather Statement
National Weather Service Riverton WY
607 AM MST Sat Dec 29 2018
WYZ003-291415-
Cody Foothills-
Including the cities of Cody and Meeteetse
607 AM MST Sat Dec 29 2018
A high wind watch is in effect for the Cody Foothills tonight and
Sunday morning. Please see the high wind watch for more details.
High Wind, Cody Foothills
- When
- December 29, 11:46 AM MST to 10:45 PM MST
- Where
- Cody Foothills forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
A maximum wind gust of 81 mph occurred to the south of Clark. At the Cody airport, there was a maximum wind gust of 58 mph.
Winter Storm, Teton & Gros Ventre Mountains
- When
- December 29, 12:00 PM MST to December 30, 12:00 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
Heavy snow fell in portions of the Tetons. The highest snowfall amount was 20 inches at the Grand Targhee SNOTEL site.
Winter Storm, Star Valley
- When
- December 29, 1:00 PM MST to December 30, 3:00 PM MST
- Where
- Star Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
Heavy snow fell around Alpine where 10 inches of new snow fell. Amounts further south generally ranged from 3 to 6 inches.
Winter Storm, Northeast Johnson County
- When
- December 30, 4:00 PM MST to December 31, 1:00 PM MST
- Where
- Northeast Johnson County forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
A combination of periods of heavy snow and wind gusts over 50 mph brought near whiteout conditions that caused the closure of Interstates 25 and 90 for several hours. Snowfall amounts generally ranged from 3 to 6 inches.
Winter Storm, Southwest Big Horn Basin
- When
- December 30, 4:00 PM MST to December 31, 10:00 AM MST
- Where
- Southwest Big Horn Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.719, -108.442 (the zone’s center; the record gives no point)
Heavy snow fell around Thermopolis where up to a foot of new snow fell. Amounts lessened further north as the upslope component from the Owl Creek Mountains lessened.
Winter Storm, Owl Creek & Bridger Mountains
- When
- December 30, 4:00 PM MST to December 31, 10:00 AM MST
- Where
- Owl Creek & Bridger Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 43.241, -107.957 (the zone’s center; the record gives no point)
The combination of heavy snow and strong winds caused the closure of Route 789 through Wind River Canyon.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Illinois, December 29, 20181 death · 3 injured · 5 events
- Winter Weather in Arizona, December 29, 20181 death · $15,000 · 1 event
- High Wind in Montana, December 29, 201875 kt wind · 7 events
- Winter Storm and Heavy Snow in Idaho, December 29 to 31, 20185 events
- Frost and Freeze in California, December 29 to 30, 20184 events
- Winter Weather in Indiana, December 29, 20184 events
- High Wind in Wyoming, December 29 to 30, 201865 kt wind · 4 events
- High Wind in Montana, December 29 to 30, 201874 kt wind · 3 events
- Winter Weather in Wisconsin, December 29, 20182 events
- Winter Storm in Montana, December 29 to 30, 20182 events
- Dense Fog in District of Columbia, December 29, 20181 event
- Flood in Arkansas, December 29 to 31, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798146, 798147, 798148, 798150, 798153, 798154.